Kentucky, 2020

Winter Weather in Kentucky, January 7, 2020

January 7, 2020 · NWS JKL · 5 events in 5 counties and zones

A band of precipitation developed across the Tennessee Valley late on January 6th and moved into southeast Kentucky overnight into the 7th. A mix of rain and snow occurred, with locations in central portions of far eastern Kentucky seeing the greatest snowfall totals and associated travel impacts.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A band of precipitation developed across the Tennessee Valley late on January 6th and moved into southeast Kentucky overnight into the 7th. A mix of rain and snow occurred, with locations in central portions of far eastern Kentucky seeing the greatest snowfall totals and associated travel impacts. Several schools were closed as roads briefly became slick during the peak of the morning commute. Bays Branch Road, off of U.S. Highway 23 leading to Highlands Regional Medical Center, in Prestonsburg was closed for a couple of hours due to an accident. A man passed away as a result of an almost head-on collision with a sheriff's deputy, while the deputy sustained only minor injuries.

A sampling of snowfall totals follows below:

- Inez (Martin County): 3.0 inches|- Hatfield (Pike County): 2.8 inches|- Hode (Martin County): 2.5 inches|- Drift (Floyd County): 2.5 inches|- Denver (Johnson County): 2.0 inches|- 3 WSW Prestonsburg (Floyd County): 1.5 inches|- Dotson (Floyd County): 1.2 inches|- NWS Office in Jackson (Breathitt County): 1.2 inches|- Paintsville (Johnson County): 1.0 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 7, 3:10 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 7, 3:10 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
310 AM EST Tue Jan 7 2020

.SHORT TERM...(Today through Wednesday)
Issued at 310 AM EST TUE JAN 7 2020

Things are finally starting to line up as we begin the onset of this
precip event. The surface low is currently located across central TN
and moving NEward. Much of the south half of the JKL CWA remains
well above freezing as of 7Z, with the deepest valleys in the NE
starting to moderate a bit warmer as cloud cover continues to move
overhead. Based on the latest temp trends, expect conditions to
continue warming in the NE until precip sets in, while the SW CWA
will slowly begin to cool off as we begin to wetbulb. Almost all
guidance is actually in very good agreement about temps throughout
the overnight, keeping much of the southern CWA above freezing, and
steadying out around freezing elsewhere, including the NE. Based on
KSME's latest dew point temp, even if they did wetbulb, they should
see their lowest temps right around freezing, and this would be late
in the event as it was exiting, with ground too warm to support any
accumulations. In addition the latest trends in QPF from WPC and the
CAMS continue to cut down a bit on total QPF between now and 18Z,
with generally around or under a quarter of an inch between 6 and
12Z, and under 0.2 in the eastern CWA between 12 and 18Z. All this
put together is resulted in continued lessoning of snowfall totals
across the CWA.

This latest forecast package is giving generally 1 to 2 inches
across the north-central CWA to the NE CWA, where temperatures may
drop to around freezing or are currently at freezing. The remainder
of the CWA, including the southern third and far northern couple of
counties, should remain liquid precip and therefore have no snow
accumulations. Our current advisory covers a large chunk of the
central CWA, some of which now has no snow forecast. May end up
canceling at least the southern tier of the advisory and replacing
with an SPS, given the lack of snowfall here. Will talk with
neighboring offices and make a decision in the next hour, before the
school conference call.

Precip is still on point to exit east by 18Z today as this low
pressure system continues it's fast track to the NE and away from
the state. High pressure will then move in overhead, with mostly
clear skies and temperatures warming back into mid 40s for most
locations. Any snowfall that does occur during the morning will then
melt throughout the day. Mostly clear conditions are also on tap
overnight. The only caveat will be in the far NE, where a upper
level system to our north may advect enough moisture into the region
to result in some upper level clouds passing through during portions
of the overnight. With some fairly strong pressure gradients also
moving across the region today and tonight, winds may remain fairly
mixed during the overnight, with gusts up to 15 kts. Temps will
likely fall to freezing or just below, with lowest temps in the
deeper valleys.

Weak upper level ridging will coincide with surface high pressure
across the state for Wednesday, with a pleasant day on tap. Sunny
skies and highs in the 40s. Breezy conditions will start off the
day, but pressure gradients should begin to lax by the afternoon,
and winds will begin a diminishing trend for the remainder of the
day.

.LONG TERM...(Wednesday through Monday)
Issued at 345 PM EST MON JAN 6 2020

High pressure will usher in drier air for midweek, complete with a
warming trend into Thursday as upper ridging builds overhead. Look
for temperatures to warm into the mid 50s Thursday afternoon.

Troughing, from the Canadian Prairies to Baja, will then carve out
across the Intermountain West Thursday into Friday, leading to a wet
end of the week and start to the weekend for eastern Kentucky. A
northern stream system moving into the Great Lakes will mostly bring
precipitation northwest of the Bluegrass region, prior to rain
making headway farther east later Friday into Saturday as the
southern stream of the developing trough digs across the southern
Plains and edges eastward. Cyclogenesis downstream of the southern
Rockies will track a low pressure system up into the Ohio Valley for
the weekend. Despite deep southwesterly flow advecting in warm/moist
air, the progressive nature of the bulk of the precipitation ahead
of a cold front should spell some relief from more widespread
flooding issues. The brunt of any high water/flooding issues would
likely be in the Bluegrass region where amounts look to be highest.
Introduced thunder chances into the forecast for Saturday
afternoon/evening as temperatures warm to near 70 with dewpoints
into the mid 50s or potentially higher. Additionally, wind gusts of
30-40 mph may materialize as the surface low moves through.

A brief period of subsidence currently looks to lead to a dry second
half of the weekend, prior to southwest flow reloading into next
week as cyclonic flow takes shape to our west. Will have to monitor
this moving forward for potential flooding concerns, especially for
those that see higher end rainfall amounts through this Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1254 AM EST TUE JAN 7 2020

Cloud cover is on the increase across eastern Kentucky as a low
pressure system approaches from the SW. This will bring
precip and deteriorating conditions to the TAF sites through the
overnight and into the morning hours Tuesday. While the southern
most TAF sites should see mainly rain, the remainder of the TAF
sites could see a mix of rain and snow, or a complete change over
to snow by late tonight/early Tuesday. MVFR to IFR CIGS and VIS
will be possible at the TAF sites as precip moves through, though
KSJS may see the most impact by daybreak, with a better chance for
snow and CIGS forecast to drop to airport minimums and continue
through mid-morning. While the TAF sites reflect the forecasted
predominate conditions based on latest guidance, the reality is
that VIS and CIGS will likely fluctuate between categories
throughout the overnight and morning hours. In good news, this
low pressure will move through quickly, and TAF sites should
clear out again by early afternoon as high pressure moves back in
overhead. Winds will be light and variable through the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon EST today for KYZ058-059-068-
069-079-080-088-106>120.

&&

SHORT TERM...JMW
LONG TERM...GUSEMAN
AVIATION...JMW
Hazardous weather outlook, Jan 6, 10:36 PM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1036 PM EST Mon Jan 6 2020

KYZ058-059-068-069-079-080-088-106>120-080645-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Harlan-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Cumberland, Harlan, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1036 PM EST Mon Jan 6 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO NOON EST
TUESDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Rain will develop overnight, then mix with and change to snow by
dawn.  Some light snow accumulations are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wintry mix of rain and snow will continue Tuesday morning with
some light snow accumulations expected.

A prolonged period of wet weather beginning late Thursday night
and Friday will last into the weekend. The expected weather
pattern will likely bring heavy rainfall over a broad area in the
eastern part of the nation. There is still uncertain exactly
where the heaviest rain will occur, and there is a threat that our
area could receive enough rain to result in flooding at the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to call in any snow amount reports late
tonight into Tuesday morning.

KYZ044-050>052-060-104-080645-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, and Sandy Hook
1036 PM EST Mon Jan 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Rain will mix with and possibly change to snow late tonight. A
light coating of snow may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wintry mix of rain and snow will be seen early Tuesday morning.
A light coating of snow may occur.

A prolonged period of wet weather beginning late Thursday night
and Friday will last into the weekend. The expected weather
pattern will likely bring heavy rainfall over a broad area in the
eastern part of the nation. There is still uncertain exactly
where the heaviest rain will occur, and there is a threat that our
area could receive enough rain to result in flooding at the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ083>087-080645-
Wayne-McCreary-Whitley-Knox-Bell-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, and Pineville
1036 PM EST Mon Jan 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A prolonged period of wet weather beginning late Thursday night
and Friday will last into the weekend. The expected weather
pattern will likely bring heavy rainfall over a broad area in the
eastern part of the nation. There is still uncertain exactly
where the heaviest rain will occur, and there is a threat that our
area could receive enough rain to result in flooding at the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/KAS

In the hours before

Special weather statement, Jan 7, 3:48 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Jackson KY
348 AM EST Tue Jan 7 2020

KYZ050>052-060-104-071400-
Montgomery-Bath-Rowan-Menifee-Elliott-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Owingsville, Morehead, Frenchburg, and Sandy Hook
348 AM EST Tue Jan 7 2020

...Light Snow Accumulations Possible Around Dawn...

Rain is spreading across eastern Kentucky and may reach areas
around the I-64 corridor by dawn. As rain spreads north,
temperatures may be cold enough to allow rain to mix with and
change over to a brief period of snow. This could produce a thin
coating of snow around dawn. Accumulations should generally amount
to under an inch, and will be more limited to grassy and elevated
surfaces. However, isolated slick spots could develop on area
roadways, which may cause some travel concerns during the morning
commute. The threat of any snow will end by 9 am.

KYZ079-080-116-117-071400-
Pulaski-Laurel-Clay-Leslie-
Including the cities of Burnside, Somerset, London, Manchester,
and Hyden
348 AM EST Tue Jan 7 2020

...Light Snow Accumulations Possible Around Dawn...

Precipitation has overspread much of southeast Kentucky
overnight, and will continue through early this morning. As
temperatures continue to cool slightly through dawn, it is
possible that rain could briefly mix with some snow. Snow
accumulations should amount to a half an inch or less, and may be
more limited to grassy and elevated surfaces. There is also the
potential for a few slick spots to develop on area roadways, so
use caution during the morning commute. The threat of any snow
will end by 9 am.

JMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Breathitt

When
January 7, 4:30 AM EST to 9:00 AM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
January 7, 5:00 AM EST to 10:30 AM EST
Where
Floyd forecast zone
Deaths
0 direct, 1 indirect
Property damage
$25,000
Reported by
COOP Observer
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
January 7, 5:30 AM EST to 11:00 AM EST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
January 7, 5:45 AM EST to 10:00 AM EST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Winter Weather, Martin

When
January 7, 6:00 AM EST to 11:00 AM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Floyd2020-01-07MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863925, 863926, 863929, 863927, 863928.